Alabama, 2017

Drought in Alabama, May 1 to 23, 2017

May 1 to 23, 2017 · NWS BMX · 3 events in 3 counties and zones

Significant rainfall over portions of central Alabama eased the drought conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Significant rainfall over portions of central Alabama eased the drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 6:09 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 30, 6:09 PM CST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
709 PM CDT Sun Apr 30 2017

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Busy day across the southeast as much of Central Mississippi was hit
hard early this morning.  This sent a large and rather ominous cold
pool accelerating eastward across Alabama well ahead of the main
frontal forcing. This cold pool will develop additional
thunderstorms right along it with an occasional severe wind gust or
two, but it seems that it is weakening as it progresses east.  As
instability is still modest in the east, will continue to hold on to
a slight risk for the remaining counties that are ahead of the line.
The southern end of the line has lost a little momentum, so it is
possible that the threat may linger down near the I85 corridor
through much of the evening and possibly into the overnight until
the frontal forcing sweeps through late. Further north, the line is
still translating east rather quickly and should be into Georgia
over the next several hours. Any backside redevelopment along the
front should not be of concern severe-wise given the decrease in
instability thanks to the expansive rain shield.

17/KLAWS

&&

.AVIATION...
00Z TAF Discussion.

--Rain and thunderstorms continue tonight w/ localized impacts to
 visibility/ceilings; breezy, calmer and clearing through Monday--

As of 00Z/7PM, the progress of a southwest to northeast-oriented
line of rain and thunderstorms has slowed atop central Alabama.
There's about an even mix of plain rain and swaths of thunderstorms.
The heaviest of activity in the short-term will be toward MGM-TOI
on the leading edge of the complex with flight categories as low
as IFR/LIFR (rain with occasional instances of nearby lightning
elsewhere). Instances of breezy southerly flow will continue with
gustiness as well, turning clockwise overnight to early Monday
morning.

An upper trough and surface cold front will remain in play through
tonight. Doppler radar is showing an increase in returns back in
Mississippi near the approaching cold front; thus, precipitation
chances remain in the TAFs tonight into early-mid Monday morning.
I've kept VFR visibilities and ceilings with this activity, but
we'll monitor for necessary adjustments. As we step through the
remainder of Monday, expect drying conditions and a clearing sky.
Surface winds will be aligned toward the ~west-southwest, and
will be on the breezy/gusty side.

89^GSatterwhite

&&

.FIRE WEATHER...

Strong gusty winds possible today ahead of an approaching cold
front. Rain chances remain low through this afternoon as the cold
front moves through. There are no major fire weather concerns aside
from the gusty winds. RHs will remain high.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  73  50  79  54 / 100  50  10  10  10
Anniston    60  73  51  79  55 / 100  60  10  10  10
Birmingham  58  74  54  81  59 /  90  30  10  10  10
Tuscaloosa  56  75  53  83  57 /  70  20  10  10  10
Calera      59  75  54  81  58 / 100  30  10  10  10
Auburn      64  74  55  80  59 / 100  80  10  10  10
Montgomery  62  77  54  84  58 / 100  50  10  10  10
Troy        64  77  54  83  57 / 100  80  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Apr 30, 9:46 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1046 PM CDT Sun Apr 30 2017

ALZ011>015-017>050-020700-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1046 PM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Apr 30, 8:19 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
919 PM CDT SUN APR 30 2017

ALZ030-010300-
Sumter AL-
919 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMTER COUNTY UNTIL 1000
PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamucha, or 10 miles southwest of Cuba, moving northeast at 70 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Cuba, Gainesville, Epes, Boyd, The University Of
West Alabama, Bluffport, Old Mallard Airport, Sumterville, I 20
Welcome Center At Cuba, Ward and Payneville.

LAT...LON 3262 8838 3289 8819 3286 8816 3283 8818
      3283 8814 3280 8810 3281 8807 3279 8806
      3277 8808 3277 8811 3272 8808 3269 8812
      3269 8804 3264 8806 3263 8808 3259 8806
      3260 8804 3231 8832 3231 8842
TIME...MOT...LOC 0219Z 216DEG 67KT 3231 8847

89^GSatterwhite
Special weather statement, Apr 30, 11:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1235 AM CDT MON MAY 1 2017

ALZ032-033-040-010630-
Hale AL-Dallas AL-Perry AL-
1235 AM CDT MON MAY 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...SOUTHEASTERN HALE AND
DALLAS COUNTIES UNTIL 130 AM CDT...

At 1235 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arcola to near Magnolia. Movement was
northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Selma, Valley Grande, Marion, Uniontown, Selmont-West Selmont,
Orrville, Newbern, Bogue Chitto, Vaiden, Gardner Island, Tyler,
Central Mills, Arcola, Old Cahaba Park, Dallas County Horse Arena,
Belknap, Paul M Grist State Park, Dallas Lake, Memorial Stadium and
Marion Junction.

LAT...LON 3227 8747 3231 8747 3231 8752 3248 8752
      3248 8772 3252 8773 3252 8777 3256 8779
      3284 8702 3266 8702 3266 8693 3248 8689
      3243 8683 3241 8685 3236 8681 3233 8685
      3230 8683 3227 8686 3223 8681 3214 8727
TIME...MOT...LOC 0535Z 235DEG 43KT 3249 8772 3216 8759

89^GSatterwhite

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Walker

When
May 1, 12:00 AM CST to May 23, 12:00 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Significant rainfall during the month of May lowered the drought intensity to a D1 category.

Drought, Fayette

When
May 1, 12:00 AM CST to May 23, 12:00 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Significant rainfall during the month of May lowered the drought intensity to a D1 category.

Drought, Tuscaloosa

When
May 1, 12:00 AM CST to May 23, 12:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Significant rainfall during the month of May lowered the drought intensity to a D1 category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699255, 699256, 699258.